Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

On benicar HCT 40/12.5mg for high bp. Started loosing erection. Could it be a side effect of medicine?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4499 Questions
Hi, I'm 42 and was just prescribed Benicar HCT 40/12.5mg for high blood pressure. I was on the medication for 10 days and then, litterally overnight lost my ability to get an erection. I've never had that issue before and the only thing in my life that was new was the medication/ Could it be a side effect? If so how long does it last? I've stopped taking the medicine for the past 4 days because my wife and I are trying to have a baby, but still nothing.
Posted Tue, 13 Nov 2012 in Medicines and Side Effects
Answered by Dr. Anantharamakrishnan 40 minutes later
HCT (Hydro ChlorThiazide) is a diuretic. It is well known to cause erectile dysfunction - in some people
Its half life is about half a day – so it must have been cleared from your body by now.
[Half life of one day means half the substance will be cleared by the body in one day – in other words only 50% will remain on second day. At this rate, the remainder on day 3 = 25% / Day 4 = 12.5% / day 5 = 6.25% / Day 6 = 3.125%.]

Benecar (Olmesartan) does not cause dysfunction. [Some say it may even do the opposite! Or it can rarely cause]

You have stopped for 4 days - you may be alright now! Because the episode happened first time, one is usually psychologically upset and that may prolong the problem. You sound intelligent; correctly convicted the cause. Don’t worry. Go ahead. If there is no contraindication (like history of heart disease etc), no harm to use sildenafil (in the short term) to boost - it boosts your morale too. Please get it prescribed from your physician.

Good luck
It is also very important to have the blood pressure controlled. Should you not be fit to take care and provide for the baby, when it comes? – hopefully, God will bless you with one soon. So, see your doctor and change to different class of drugs for BP control. Your same doctor may be better – he knows the situation.
All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor